Algebraic & Geometric Topology

Finite-volume hyperbolic $3$–manifolds contain immersed quasi-Fuchsian surfaces

Mark D Baker and Daryl Cooper

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The paper contains a new proof that a complete, non-compact hyperbolic 3–manifold with finite volume contains an immersed, closed, quasi-Fuchsian surface.

Article information

Algebr. Geom. Topol., Volume 15, Number 2 (2015), 1199-1228.

Received: 29 June 2014
Revised: 21 August 2014
Accepted: 26 August 2014
First available in Project Euclid: 28 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M50: Geometric structures on low-dimensional manifolds 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]
Secondary: 20F67: Hyperbolic groups and nonpositively curved groups

hyperbolic $3$–manifold quasi-Fuchsian surface


Baker, Mark D; Cooper, Daryl. Finite-volume hyperbolic $3$–manifolds contain immersed quasi-Fuchsian surfaces. Algebr. Geom. Topol. 15 (2015), no. 2, 1199--1228. doi:10.2140/agt.2015.15.1199.

Export citation


  • J,W Anderson, Intersections of topologically tame subgroups of Kleinian groups, J. Anal. Math. 65 (1995) 77–94
  • M,D Baker, D Cooper, A combination theorem for convex hyperbolic manifolds, with applications to surfaces in $3$–manifolds, J. Topol. 1 (2008) 603–642
  • M,D Baker, D Cooper, Conservative subgroup separability for surfaces with boundary, Algebr. Geom. Topol. 13 (2013) 115–125
  • B,H Bowditch, Geometrical finiteness for hyperbolic groups, J. Funct. Anal. 113 (1993) 245–317
  • D Cooper, D,D Long, Some surface subgroups survive surgery, Geom. Topol. 5 (2001) 347–367
  • D Cooper, D,D Long, A,W Reid, Essential closed surfaces in bounded $3$–manifolds, J. Amer. Math. Soc. 10 (1997) 553–563
  • M Culler, P,B Shalen, Varieties of group representations and splittings of $3$–manifolds, Ann. of Math. 117 (1983) 109–146
  • M Culler, P,B Shalen, Bounded, separating, incompressible surfaces in knot manifolds, Invent. Math. 75 (1984) 537–545
  • J Kahn, V Markovic, Immersing almost geodesic surfaces in a closed hyperbolic three manifold, Ann. of Math. 175 (2012) 1127–1190
  • A Kurosch, Die Untergruppen der freien Produkte von beliebigen Gruppen, Math. Ann. 109 (1934) 647–660
  • J,D Masters, X Zhang, Closed quasi-Fuchsian surfaces in hyperbolic knot complements, Geom. Topol. 12 (2008) 2095–2171
  • J,D Masters, X Zhang, Quasi-Fuchsian surfaces in hyperbolic link complements (2009)
  • T Soma, Function groups in Kleinian groups, Math. Ann. 292 (1992) 181–190
  • W,P Thurston, Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. 6 (1982) 357–381